Alert archive / Texas / High Wind Warnings in 2023

High Wind Warning 25, NWS Midland/Odessa, TX

April 27, 2023Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Apr 27, 2023, 1:40 PM CDT for Culberson County, Texas. It took effect at Apr 28, 2023, 9:00 AM CDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 27, 2023, 1:40 PM CDT (18:40 UTC)
In effect from
Apr 28, 2023, 9:00 AM CDT
Expired
Apr 28, 2023, 10:09 PM CDT
In force
13 hr
Issued by
NWS Midland/Odessa, TX

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2023-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2023-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2431 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

582 
WWUS74 KMAF 271840
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
140 PM CDT Thu Apr 27 2023

TXZ271-281000-
/O.NEW.KMAF.HW.W.0025.230428T1400Z-230429T0600Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
140 PM CDT Thu Apr 27 2023 /1240 PM MDT Thu Apr 27 2023/

...HIGH WIND WARNING IN EFFECT FROM 9 AM CDT /8 AM MDT/ FRIDAY TO
1 AM CDT /MIDNIGHT MDT/ SATURDAY...

* WHAT...Northeast winds 35 to 50 mph with gusts up to 70 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains in Texas, mainly
  Guadalupe Pass.

* WHEN...From 9 AM CDT /8 AM MDT/ Friday to 1 AM CDT /midnight 
  MDT/ Saturday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
3 follow-up statements
675 
WWUS74 KMAF 280655
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
155 AM CDT Fri Apr 28 2023

TXZ271-282215-
/O.CON.KMAF.HW.W.0025.230428T1400Z-230429T0600Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
155 AM CDT Fri Apr 28 2023 /1255 AM MDT Fri Apr 28 2023/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM CDT /8 AM MDT/
THIS MORNING TO 1 AM CDT /MIDNIGHT MDT/ SATURDAY...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...From 9 AM CDT /8 AM MDT/ this morning to 1 AM CDT 
  /midnight MDT/ Saturday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ027>029-033-034-TXZ045>047-050>052-059>063-067>070-075-270-
272>274-278-282215-
/O.NEW.KMAF.WI.Y.0030.230428T1700Z-230429T0100Z/
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Andrews-Martin-Howard-Loving-Winkler-Ector-Midland-
Glasscock-Ward-Crane-Upton-Reagan-Pecos-
Guadalupe Mountains Above 7000 Feet-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Davis Mountains Foothills-
Including the cities of Queen, Artesia, Carlsbad, 
Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, 
Seminole, Lamesa, Gail, Andrews, Stanton, Big Spring, Mentone, 
Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, 
Rankin, Big Lake, Fort Stockton, Guadalupe Mountains NP, 
Van Horn, Pecos, and Alpine
155 AM CDT Fri Apr 28 2023 /1255 AM MDT Fri Apr 28 2023/

...WIND ADVISORY IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
8 PM CDT /7 PM MDT/ THIS EVENING...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...From noon CDT /11 AM MDT/ today to 8 PM CDT /7 PM MDT/ 
  this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Blowing dust will lower visibility locally creating difficult
  travel conditions.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TXZ082-275>277-279-280-282-282215-
/O.NEW.KMAF.WI.Y.0030.230428T2100Z-230429T0600Z/
Terrell-Chinati Mountains-Marfa Plateau-Davis Mountains-
Central Brewster County-Chisos Basin-Lower Brewster County-
Including the cities of Dryden, Sanderson, Marfa, Fort Davis, 
Big Bend NP, Panther Junction, Marathon, Chisos Basin, Lajitas, 
and Castolon
155 AM CDT Fri Apr 28 2023

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM CDT
SATURDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 55 mph 
  expected. Locally stronger winds in the higher terrain.

* WHERE...Terrell, Central Brewster and Lower Brewster Counties, 
  Chinati and Davis Mountains, and Marfa Plateau and Chisos 
  Basin.

* WHEN...From 4 PM this afternoon to 1 AM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
779 
WWUS74 KMAF 281858
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
158 PM CDT Fri Apr 28 2023

TXZ271-290600-
/O.CON.KMAF.HW.W.0025.000000T0000Z-230429T0600Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
158 PM CDT Fri Apr 28 2023 /1258 PM MDT Fri Apr 28 2023/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 AM CDT /MIDNIGHT
MDT/ SATURDAY...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 65 mph are 
  expected.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...Until 1 AM CDT /midnight MDT/ tonight.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ027>029-033-034-TXZ045>047-050>052-059>063-067>070-075-270-
272>274-278-290100-
/O.CON.KMAF.WI.Y.0030.000000T0000Z-230429T0100Z/
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Andrews-Martin-Howard-Loving-Winkler-Ector-Midland-
Glasscock-Ward-Crane-Upton-Reagan-Pecos-
Guadalupe Mountains Above 7000 Feet-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Davis Mountains Foothills-
Including the cities of Queen, Artesia, Carlsbad, 
Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, 
Seminole, Lamesa, Gail, Andrews, Stanton, Big Spring, Mentone, 
Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, 
Rankin, Big Lake, Fort Stockton, Guadalupe Mountains NP, 
Van Horn, Pecos, and Alpine
158 PM CDT Fri Apr 28 2023 /1258 PM MDT Fri Apr 28 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph are 
  expected.

* WHERE...Southeast New Mexico and most of southwest and western 
  Texas.

* WHEN...Until 8 PM CDT /7 PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Blowing dust will lower visibility locally creating 
  difficult travel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TXZ082-275>277-279-280-282-290600-
/O.CON.KMAF.WI.Y.0030.230428T2100Z-230429T0600Z/
Terrell-Chinati Mountains-Marfa Plateau-Davis Mountains-
Central Brewster County-Chisos Basin-Lower Brewster County-
Including the cities of Dryden, Sanderson, Marfa, Fort Davis, 
Big Bend NP, Panther Junction, Marathon, Chisos Basin, Lajitas, 
and Castolon
158 PM CDT Fri Apr 28 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT SATURDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 55 mph are  
  expected. Locally stronger winds in the higher terrain.

* WHERE...Terrell, Central Brewster and Lower Brewster Counties, 
  Chinati and Davis Mountains, and Marfa Plateau and Chisos 
  Basin.

* WHEN...From 4 PM this afternoon to 1 AM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
837 
WWUS74 KMAF 290309
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1009 PM CDT Fri Apr 28 2023

TXZ271-290415-
/O.CAN.KMAF.HW.W.0025.000000T0000Z-230429T0600Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
1009 PM CDT Fri Apr 28 2023 /909 PM MDT Fri Apr 28 2023/

...HIGH WIND WARNING IS CANCELLED...

Winds have fallen below criteria.

$$

TXZ082-290415-
/O.CAN.KMAF.WI.Y.0030.000000T0000Z-230429T0600Z/
Terrell-
Including the cities of Dryden and Sanderson
1009 PM CDT Fri Apr 28 2023

...WIND ADVISORY IS CANCELLED...

Winds have fallen below criteria.

$$

TXZ275>277-279-280-282-290600-
/O.CON.KMAF.WI.Y.0030.000000T0000Z-230429T0600Z/
Chinati Mountains-Marfa Plateau-Davis Mountains-
Central Brewster County-Chisos Basin-Lower Brewster County-
Including the cities of Marfa, Fort Davis, Big Bend NP, 
Panther Junction, Marathon, Chisos Basin, Lajitas, and Castolon
1009 PM CDT Fri Apr 28 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT SATURDAY...

* WHAT...North winds 30 to 40 mph with gusts up to 55 mph.

* WHERE...Chinati and Davis Mountains, Marfa Plateau and Chisos 
  Basin, and Central Brewster and Lower Brewster Counties.

* WHEN...Until 1 AM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Apr 27, 12:43 PM CDT, 57 minutes earlier.

Area forecast discussion, Apr 27, 12:43 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1243 PM CDT Thu Apr 27 2023

...New AVIATION...

.SHORT TERM...
(Today through Friday afternoon)
Issued at 222 AM CDT Thu Apr 27 2023

It is impressive that the short term forecast covering only 36
hours will see 2 frontal passages in that time. Technically we
saw the front come through yesterday but the colder temperatures
held off until overnight and are currently filtering in with
northerly winds observed at most locations in the CWA. A quick
return of westerly and southwesterly winds this afternoon causes
temperatures to rebound and so highs this afternoon won't be much
different than we saw yesterday.

A highly amplified ridge over the West Coast leaves the Great
Plains with northerly flow sending another cold front through
early Friday morning in the northern Permian Basin and clearing
the CWA by late afternoon. Naturally, temperatures in the north
will be lower due to the earlier frontal passage and timing of the
front will be critical to determining how warm the southern
Permian Basin will get before the front arrives. Prefer to stay
closer to NBM guidance which has trended colder in the north and
leaving the southern counties warm. Winds should be strong enough
behind the front that areas of blowing dust can be expected,
possibly reducing the visibility below 3 miles in isolated,
favorable locations.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 222 AM CDT Thu Apr 27 2023

The long term forecast period will more closely resemble early
summer compared to mid-spring. The start of the period will be
dominated by the post-frontal airmass behind Friday's cold front.
Saturday morning will see a low chance of showers and
thunderstorms across far eastern portions of the region as the
system slides east. Temperatures are expected to be relatively
cold as temperatures fall into the upper 30s and low 40s for many.
This translates into a cool afternoon as surface high pressure
sets in with widespread 70s expected. After this point, an
amplified pattern takes shape with a mid-level ridge across the
western CONUS and northwesterly flow aloft for our neck of the
woods. Temperatures are expected to remain above normal through
the remainder of the extended with upper 80s and low 90s for most
and mild mornings with widespread 50s. With northwesterly flow
aloft, things remain dry with lots of sun. A large closed upper
low begins to develop off the coast of California late in the
period, which may try to kick shortwaves towards our area but this
remains uncertain at this time. Overall, expect a largely warm
and dry next several days.

&&

.AVIATION...
(18Z TAFS)
Issued at 1241 PM CDT Thu Apr 27 2023

VFR conditions will prevail the next 24 hours. Southwesterly winds
will continue through this evening, backing to the southeast after
28/00Z at MAF, INK, and FST. A strong cold front will move into
the region Friday morning, first impacting CNM/HOB around 13Z and
gradually progressing southward. Winds will shift to the north and
increase, with gusts to around 30-40kt possible with and behind
the front. Blowing dust may produce visibility reductions just
beyond the end of the forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               55  68  43  75 /   0  10  10  10
Carlsbad                 54  64  40  78 /   0  20  10   0
Dryden                   57  85  49  78 /   0   0  10   0
Fort Stockton            57  75  44  76 /   0   0  10   0
Guadalupe Pass           53  58  41  71 /   0  10  10   0
Hobbs                    50  59  37  76 /   0  10  10   0
Marfa                    41  74  34  72 /   0   0   0   0
Midland Intl Airport     54  68  42  76 /   0  10  10   0
Odessa                   55  66  43  76 /   0  10  10   0
Wink                     50  69  39  77 /   0  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...10
LONG TERM....91
AVIATION...84
Hazardous weather outlook, Apr 27, 2:06 AM CDT, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
206 AM CDT Thu Apr 27 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-280715-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
206 AM CDT Thu Apr 27 2023 /106 AM MDT Thu Apr 27 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A strong cold front moves through the region on Friday. Strong north
winds and areas of blowing dust can be expected across a large
portion of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

High Wind Warnings in Texas, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.